Indiana, 2012

Damaging Winds in Indiana, July 24, 2012

July 24, 2012 · NWS IWX · 16 events in 11 counties and zones

An area of thunderstorms initiated across southwestern Minnesota in an area of increased instability and 30 knot low level jet. These storms progressed southeast across Wisconsin into Illinois and eventually northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An area of thunderstorms initiated across southwestern Minnesota in an area of increased instability and 30 knot low level jet. These storms progressed southeast across Wisconsin into Illinois and eventually northern Indiana. As the storms moved into northeastern Illinois and northern Indiana a cold pool became established, with reports of wind damage in several locations, especially across Starke county. Ahead of the line, additional thunderstorms developed and produced more isolated wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 24, 2:44 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 24, 2:44 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 AM EDT TUE JUL 24 2012

.SHORT TERM...
TUESDAY THROUGH WEDNESDAY NIGHT...
SERIES OF CONVECTIVE COMPLEXES DEVELOPING TONIGHT ALONG NORTHERN
PERIPHERY OF 500MB RIDGE. LEAD MCS OVER SOUTHERN MN PRIMARY CONCERN
FOR POTENTIAL IMPACT IN OUR AREA LATER THIS MORNING. 40KT LLJ
COMING UP THROUGH NEBRASKA AND INTO SE SD WILL LEND SUPPORT TO
REGENERATIVE NATURE OF CONVECTION...BUT MODELS STILL SUPPORT A
FORWARD PROPAGATION OF ONGOING CONVECTION WITH NW/SE ORIENTED
THICKNESS PATTERN TAKING IT DOWN TOWARD OUR CWA. MEANWHILE...NEW
CONVECTION FIRING OVER SW CWA...INITIAL DEVELOPMENT EXPECTED TO BE
OUT OF THE AREA NEAR ISSUANCE BUT WILL NEED TO MONITOR FOR
ADDL DEVELOPMENT. OTHERWISE PLAN TO CONTINUE WITH CHANCE POPS
TODAY AND SEE HOW MCS HOLDS TOGETHER AS IT TRACKS DOWN TOWARD THE
AREA. MODELS THEN SHOWING GOOD AGREEMENT IN LIFTING FRONTAL WAVE
TO THE NE OUT OF THE PLAINS...PLACING OUR AREA IN A WELL CAPPED
WARM SECTOR FOR MUCH OF WED/WED NIGHT. HAVE TRENDED WX/POP GRIDS
ACCORDINGLY AND INTRODUCED PERIOD OF DRY WX FOR SOUTHERN PORTION
OF CWA WED AFTN/EVE. EXPECT SIMILAR RESPONSE AS TEMPS DID ON
MONDAY WITH SURGING LOW LEVEL THERMAL RIDGE IN WARM SECTOR WILL
SEND TEMPS BACK INTO THE MID TO UPPER 90S OVER MUCH OF THE AREA.
WITH DEWPOINTS IN THE UPPER 60S TO NEAR 70 WOULD EXPECT HEAT
INDICES EXCEEDING 100 FOR SW PORTIONS OF THE CWA AND WILL NEED TO
MONITOR FOR POSSIBLE ADV WED AFTN.

&&

.LONG TERM...
THURSDAY THROUGH MONDAY...A SIGNIFICANT SHORTWAVE WILL MOVE
SOUTHEAST INTO THE GREAT LAKES REGION LATE THIS WEEK. INITIAL
CONCERN FOR THE POTENTIAL FOR SEVERE STORMS GIVEN 345K 850 MB THETA
E AND BETTER BULK SHEAR VALUES WITH THIS SYSTEM. ALSO DIURNAL TIMING
APPEARS FAVORABLE FOR STORMS CONSIDERING A LATE THURSDAY AFTERNOON
FRONTAL PASSAGE. THEREFORE...KEPT THE CHANCE FOR STORMS THURSDAY
INTO FRIDAY FOLLOWED BY DRY CONDITIONS THROUGH SUNDAY. STILL SOME
POTENTIAL FOR HEAT ADVISORY CONDITIONS THURSDAY OVER SOUTHERN AREAS
GIVEN HOT TEMPERATURES AND DEW POINTS IN THE LOWER 70S. CURRENT
THINKING IS THE HEAT INDEX OVER AREAS FROM MARION TO PORTLAND SHOULD
REACH CLOSE TO 100 DEGREES BY LATE THURSDAY AFTERNOON.

&&

.AVIATION /06Z TAF ISSUANCE /...
MCS FINALLY TAKING SHAPE OVER SOUTHERN MINNESOTA TONIGHT. EXPECT
THIS COMPLEX TO WORK DOWN INTO OUR AREA EARLY THIS MORNING. ENOUGH
UNCERTAINTY REMAINS TO GO WITH JUST VCTS AND AMEND AS NECESSARY. A
FEW LIGHT SHOWERS IN AND AROUND THE AREA AHEAD OF THIS SYSTEM AND
WILL FACTOR IN SIMILAR FASHION. STILL NO CIG OR VSBY RESTRICTIONS
ANTICIPATED ATTM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LOGSDON
LONG TERM...SKIPPER
AVIATION...LOGSDON
Hazardous weather outlook, Jul 24, 3:56 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EDT TUE JUL 24 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
456 AM EDT TUE JUL 24 2012 /356 AM CDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS TODAY COULD CONTAIN WIND GUSTS TO 50 MPH
ALONG WITH LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PEAK AFTERNOON HEAT INDEX VALUES OF AROUND 100 UP TO 105 DEGREES
ARE POSSIBLE WEDNESDAY OVER NORTHERN INDIANA.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. AN ISOLATED
SEVERE STORM AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-250900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
456 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WINDS AND
WAVES ARE LIKELY TO BE HIGHER NEAR THUNDERSTORMS...WITH WIND GUSTS
ABOVE 40 KNOTS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.
GUSTY WINDS ARE LIKELY WITH THE STRONGER STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 24, 1:59 AM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 AM EDT TUE JUL 24 2012

INZ013-015-020-022-023-240730-
CASS IN-FULTON IN-MIAMI IN-PULASKI IN-WHITE IN-
259 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WHITE...CASS...
SOUTHERN MIAMI...SOUTHERN PULASKI AND SOUTHWESTERN FULTON COUNTIES...

AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALTON...OR 8 MILES SOUTH OF LOGANSPORT...
MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRISSOM AFB AND PERU...
  BUNKER HILL...
  LINCOLN...NEAD AND WELLS...
  MIAMI AND FLORA...
  SANTA FE AND PEORIA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4107 8694 4099 8648 4076 8595 4059 8595
      4058 8637 4070 8638 4070 8653 4075 8653
      4075 8670 4086 8693
TIME...MOT...LOC 0658Z 301DEG 30KT 4062 8630
Special weather statement, Jul 24, 3:01 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 AM EDT TUE JUL 24 2012

INZ012>015-020-022-023-240845-
CASS IN-FULTON IN-MARSHALL IN-MIAMI IN-PULASKI IN-STARKE IN-WHITE IN-
401 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN
WHITE...CASS...MIAMI...PULASKI...SOUTHWESTERN MARSHALL...FULTON AND
SOUTHERN STARKE COUNTIES...

AT 356 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINAMAC...MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ROCHESTER...
  LOGANSPORT...
  ROYAL CENTER...
  MEXICO AND WALTON...
  STAR CITY...LAWTON AND HEADLEE...
  THORNHOPE...KEWANNA AND BRUCE LAKE STATION...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4124 8693 4128 8679 4134 8669 4117 8609
      4109 8608 4106 8605 4077 8594 4065 8594
      4065 8589 4058 8587 4059 8636 4061 8638
      4070 8638 4070 8653 4075 8653 4074 8661
      4094 8693
TIME...MOT...LOC 0800Z 306DEG 35KT 4101 8662

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 24, 4:25 AM EST to 4:26 AM EST
Where
Grant County, 1.74 mi NW of Upland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.490, -85.500

Emergency management officials reported several trees uprooted or snapped, especially in the Upland area. Damage to a home on the north side of Upland was noted, but no further details were available as to the extent of the damage.

Thunderstorm Wind, La Porte

When
July 24, 6:30 AM CST to 6:31 AM CST
Where
La Porte County, Wanatah
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.430, -86.900

The public reported a large tree was blown onto a fence at a residence in Wanatah.

Thunderstorm Wind, La Porte

When
July 24, 6:30 AM CST to 6:31 AM CST
Where
La Porte County, 0.86 mi NE of Wanatah
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.440, -86.890

The county highway department reported a tree was blown down onto U.S. 421, north of U.S. 30.

Thunderstorm Wind, Starke

When
July 24, 6:48 AM CST to 6:49 AM CST
Where
Starke County, 1.56 mi E of Brems
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.330, -86.670

Emergency management officials and local media reports indicated damage to several hangars at the Starke county airport in Knox. Several planes suffered varying degrees of damage with some tipped forward or suffering wing damage.

Thunderstorm Wind, Starke

When
July 24, 6:48 AM CST to 6:49 AM CST
Where
Starke County, Knox
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.300, -86.630

Local media reported estimated winds to 70 mph in the town of Knox. Trees were reported uprooted with some falling onto cars near the county court house.

Thunderstorm Wind, Starke

When
July 24, 6:48 AM CST to 6:49 AM CST
Where
Starke County, 1.56 mi E of Brems
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
41.330, -86.670

An 85 mph wind gust was observed by airport staff on the automated weather system before power was lost.

Thunderstorm Wind, Pulaski

When
July 24, 6:54 AM CST to 6:55 AM CST
Where
Pulaski County, 2.14 mi NNE of Medaryville
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.110, -86.890

The highway department reported several trees were blown down, blocking State Route 143, between U.S 421 and Medaryville.

Thunderstorm Wind, Marshall

When
July 24, 7:56 AM EST to 7:57 AM EST
Where
Marshall County, 0.52 mi E of Ayr
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.450, -86.070

Local media reported several small limbs down along U.S.6, between Bremen and Nappanee.

Thunderstorm Wind, White

When
July 24, 8:01 AM EST to 8:02 AM EST
Where
White County, 2.94 mi SE of Garwood Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.850, -86.810

A trained spotter estimated wind gusts to 60 mph. Several small diameter limbs were blown down in the area.

Thunderstorm Wind, Whitley

When
July 24, 8:01 AM EST to 8:02 AM EST
Where
Whitley County, 1.04 mi E of Larwill
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.180, -85.610

A trained spotter measured a 60 mph wind gust.

Thunderstorm Wind, Cass

When
July 24, 8:19 AM EST to 8:20 AM EST
Where
Cass County, 3.49 mi N of Dunkirk
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.800, -86.410

County highway officials reported a tree was blown down, blocking U.S. 35, between Royal Center and Logansport.

Thunderstorm Wind, Fulton

When
July 24, 8:19 AM EST to 8:20 AM EST
Where
Fulton County, 0.69 mi S of Rochester
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.060, -86.220

Law enforcement officials reported a tree was blown down in the city of Rochester, as was several signs. Trees and power lines were also reported down across other portions of the county.

Thunderstorm Wind, Miami

When
July 24, 8:38 AM EST to 8:39 AM EST
Where
Miami County, 0.69 mi N of (Gus)grissom Afb Per
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.660, -86.150

The automated weather sensor at the Grissom Air Force base recorded a 58 mph wind gust.

Thunderstorm Wind, Miami

When
July 24, 8:40 AM EST to 8:41 AM EST
Where
Miami County, Peru
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.750, -86.070

An off duty NWS employee estimated a wind gust to 60 mph in Peru.

Thunderstorm Wind, Huntington

When
July 24, 8:47 AM EST to 8:48 AM EST
Where
Huntington County, 0.69 mi N of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -85.480

Emergency management officials reported a tree was blown down on Grayston Avenue in Huntington.

Thunderstorm Wind, Huntington

When
July 24, 8:48 AM EST to 8:49 AM EST
Where
Huntington County, 3.76 mi ENE of Monument City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -85.540

A large branch was blown down near State Route 9 and County Road 100 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391849, 391851, 391852, 392006, 392014, 392015, 392007, 392008, 392009, 392016, 392010, 392011, 392017, 392018, 392012, 392013.